Look-alike and sound-alike medicines: risks and ‘solutions’
- 1.3k Downloads
‘Look-alike, sound-alike’ medicines are associated with dispensing errors. This commentary aims to fuel discussion surrounding how drug name nomenclature and similar packaging between medicines can lead to selection errors, the need for enhanced approval systems for medicine names and packaging, and best practice ‘solutions’. The literature reveals a number of environmental risks and human factors that can contribute to such errors. To contextualise these risks, we interviewed 13 quality and safety experts, psycholinguists, and hospital and community pharmacy practitioners in Australia, and commissioned a medical software industry expert to conceptualise electronic initiatives. Environmental factors contributing to such errors, identified through both the literature and interviews, include distractions during dispensing; workflow controls should minimise the ‘human factors’ element of errors. Technological solutions with some support, and yet recognised limitations, include font variations, automated alerts, barcode scanning and real-time reporting programmed into dispensing software; further development of these initiatives is recommended.
KeywordsDispensing Drugs Errors Human factors Look-alike sound-alike Medicines Nomenclature Packaging Risks
The authors gratefully acknowledge assistance from all pharmacists and drug safety and psycholinguistics experts who enthusiastically participated in this study and shared resources to contribute to this research.
This work was supported by the Pharmacy Research Trust, administered by the Pharmaceutical Society of Australia Queensland Branch Committee. MR was the recipient of a University of Queensland Summer Scholarship.
Conflicts of interest
- 2.daCosta P. Medication errors: what to do about look-alike/sound-alike drug names. Drug Top. 2009;153:52.Google Scholar
- 4.Joshi MC, Joshi HS, Tariq K, Ejaj A, Prayag S, Raju A. A prospective study of medication errors arising out of look-alike and sound-alike brand names confusion. Int J Risk Saf Med. 2007;19:195–201.Google Scholar
- 5.daCosta P. Look-alike/sound-alike errors get more attention. Drug Top. 2009;153:52.Google Scholar
- 7.MHRA. Report to the committee on safety of medicines from the working group on labelling and packaging of medicines. UK: medicines and healthcare products regulatory agency; 2001.Google Scholar
- 9.The Joint Commission, USA. Sentinel event alert. Look-alike, sound-alike drug names: http://www.jointcommission.org/SentinelEvents/SentinelEventAlert/sea_19.htm.
- 11.Gerrett D, Gale A, Darker I, Filik R, Purdy K. Tall man lettering. Final report of the use of tall man lettering to minimise selection errors of medicine names in computer prescribing and dispensing systems. ITQ invitation reference no. ER-07–0612. UK: National Health Service; 2009.Google Scholar
- 12.Sandhu G. Anticancer medication safety. J Pharm Pract Res. 2011;41(1):74.Google Scholar
- 14.Pettersson R. Attention: an information design perspective. Des Perspect. 2001;2:114–30.Google Scholar
- 17.Van de Vreede M, McRae A, Wiseman M, Dooley MJ. Successful introduction of Tallman letters to reduce medication selection errors in a hospital network. J Pharm Pract Res. 2008;38:263–6.Google Scholar
- 20.Fleming H. Computer alert may help prevent sound-alike drug errors. Drug Top. 1999;143:1.Google Scholar